Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 60, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 2, 2001, 4:50 PM CST for Dallas County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Mar 2, 2001, 4:50 PM CST (22:50 UTC)
- Expired
- Mar 2, 2001, 5:30 PM CST
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 2:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
975 WUUS54 KBMX 022251 SVRBHM ALC047-022330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 450 PM CST FRI MAR 2 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAS COUNTY IN ALABAMA * UNTIL 530 PM CST * AT 444 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL WILCOX COUNTY...MOVING EAST AT 30 MPH. THE STORM WILL AFFECT MAINLY THE SOUTHERN PORTION OF DALLAS COUNTY. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. LAT...LON 3229 8737 3207 8717 3207 8692 3230 8690
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 3:32 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 2, 3:32 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 332 PM CST FRI MAR 02 2001 A SEVERE THUNDERSTORM WAS MOVING EAST ACROSS CHOCTAW COUNTY AT THIS TIME...AND A TORNADO WATCH REMAINS IN EFFECT ACROSS MUCH OF SOUTH ALABAMA UNTIL 7 PM. STRONG THERMAL BOUNDARY REMAINS IN PLACE ACROSS CENTRAL AL. THIS BOUNDARY WILL LIKELY BE A FOCUSING MECHANISM FOR HEAVY RAINFALL POTENTIAL THROUGH SATURDAY NIGHT...WITH SEVERE WEATHER THREAT ALONG AND SOUTH OF THIS BOUNDARY. SATELLITE IMAGERY DEPICTS A TROPICAL CONNECTION OVER THE AREA...AND PRECIPITABLE WATER VALUES WILL REMAIN AT LEAST 200 PERCENT OF NORMAL INTO SATURDAY NIGHT. IT WILL BE BUSY AROUND HERE THROUGH THE UPCOMING WEEKEND. OUT OF TIME FOR NOW (70) HSV RR 051/057 042/047 027 ++963 BHM RR 058/064 045/050 029 ++951 MGM TR 061/072 053/054 030 ++841 .BHM...NONE.
In the hours before
Special weather statement, Mar 2, 2:06 PM CST, 2 hours 44 minutes before
ALZ001>038-040>050-022230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 206 PM CST FRI MAR 02 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A WARM FRONT ACROSS CENTRAL ALABAMA WILL CONTINUE TO BE THE FOCUS FOR RAIN AND THUNDERSTORMS OVER THE REGION THROUGH SUNDAY. THIS AFTERNOON...A WARM FRONT WAS LOCATED NEAR A LINE FROM...MERIDIAN MISSISSIPPI TO BIRMINGHAM TO ANNISTON...WITH ANOTHER RAIN COOLED BOUNDARY ACROSS SOUTHERN ALABAMA. THESE TWO BOUNDARIES WILL CONTINUE TO FOCUS RAIN SHOWERS ACROSS CENTRAL ALABAMA THROUGH THIS AFTERNOON. SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER SOUTHERN ALABAMA. DAMAGING WIND GUSTS...DEADLY LIGHTENING...LARGE HAIL AND POSSIBLE TORNADOES WILL BE THE MAIN THREAT WITH THIS SYSTEM. BECAUSE OF THIS...A TORNADO WATCH HAS BEEN ISSUED UNTIL 700 PM CST FOR THE SOUTHERN PORTION OF THE STATE. IN ADDITION...LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A THREAT THROUGH SUNDAY. AT THIS TIME...RAINFALL TOTALS OF 2 TO 4 INCHES ARE POSSIBLE THROUGH SUNDAY...WITH LOCALLY GREATER AMOUNTS POSSIBLE. PLEASE KEEP UP WITH THE LATEST WEATHER STATEMENT AND FORECASTS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER EVENT THROUGH THE WEEKEND. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 3:14 PM CST | Tornado Warning | BMX | Montgomery | 31 min |
| Mar 2, 5:03 PM CST | Tornado Warning | BMX | Dallas | 42 min |
| Mar 2, 5:24 PM CST | Severe Thunderstorm Warning | BMX | Lee, Russell | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.